Report from UK Links Viagra to 102 Deaths

Breaking News:

If the news coming out of the UK is accurate, and there is no reason to doubt the credibility of the story, Pfizer Inc. is about to face a major crisis with respect to its blockbuster erectile dysfunction (ED) drug, Viagra.
According to a breaking story, the Daily Mail (UK) is reporting that: “Government figures show that since the drug was launched seven years ago doctors have reported 102 deaths linked to it.”

This report linking Viagra to a significant number of deaths follows recent claims that the drug may also be responsible for cases of blindness and other serious side-effects including heart attacks, angina, eye pain, and vomiting.

While the report suggests that some of the deaths may have been caused by the drug “exacerbating existing heart conditions, particularly in men with blood-pressure problems,” many may be the result of “unfit men overexerting themselves.”

According to Dr. John Griffin, former editor of the medical journal Adverse Drug Reactions, the true death figures could be up to 10 times higher than government records show since previous “research has shown that only one in ten adverse drug reactions is reported. That means in the case of Viagra the real number of deaths may 1,000.”

In the U.S., newsinferno.com recently reported a federal lawsuit has been filed by James Thompson in the United States District Court for the Southern District of Texas seeking monetary damages for the loss of vision allegedly caused by the use of Viagra.

Mr. Thompson also seeks class- action certification on behalf of all other men injured by the drug. The lawsuit charges that Pfizer failed to warn the public that taking Viagra could cause blindness.

The FDA has disclosed that, since 1998, it has received some 43 reports of non-arteritic anterior ischemic optic neuropathy (NAION), a type of irreversible blindness, in men taking impotence drugs (38 involving Viagra, 4 for Cialis, and 1 for Levitra). NAION restricts the flow of oxygenated blood to the optic nerve.

To be sure, NAION is a very rare condition and the FDA was quick to point out that a definite link between the drugs and the condition has not been established. Yet, the possibility that such a serious side-effect exists was enough to raise the issue of whether the FDA should require a warning these drugs to carry a warning with respect to NAION.

Pfizer has taken the position that its drug does not cause NAION and that a class-action is inappropriate. The company claims that NAION shares a number of common risk factors with ED, including high blood pressure, diabetes, and high cholesterol.

Pfizer (Viagra) said it was considering a label change while Eli Lilly (Cialis) had already added a reference to the reports of NAION. GlaxoSmithKline (Levitra) had not made any public Statement on the matter.

On July 8, the FDA approved updated labeling for Cialis, Levitra, and Viagra to reflect a small number of post-marketing reports of sudden vision loss, attributed to NAION.

The FDA advised patients to stop taking these medicines, and call a doctor or healthcare provider immediately if they experience sudden or decreased vision loss in one or both eyes.

Further, patients taking or considering taking these products should inform their health care professionals if they have ever had severe loss of vision, which might reflect a prior episode of NAION. Such patients are at an increased risk of developing NAION again.

The FDA stated that: “At this time, it is not possible to determine whether these oral medicines for erectile dysfunction were the cause of the loss of eyesight or whether the problem is related to other factors such as high blood pressure or diabetes, or to a combination of these problems.” The manufactures contend their drugs are safe and not the cause of these problems.

In a release which followed on the heels of a July 8 announcement by the FDA that it was approving updated labeling for Viagra, Cialis, and Levitra to reflect the possible link between these ED medications and sudden vision loss, Health Canada issued a similar Advisory.

This entry was posted in Legal News. Bookmark the permalink.


Report from UK Links Viagra to 102 Deaths

Breaking News:

If the news coming out of the UK is accurate, and there is no reason to doubt the credibility of the story, Pfizer Inc. is about to face a major crisis with respect to its blockbuster erectile dysfunction (ED) drug, Viagra.
According to a breaking story, the Daily Mail (UK) is reporting that: “Government figures show that since the drug was launched seven years ago doctors have reported 102 deaths linked to it.”

This report linking Viagra to a significant number of deaths follows recent claims that the drug may also be responsible for cases of blindness and other serious side-effects including heart attacks, angina, eye pain, and vomiting.

While the report suggests that some of the deaths may have been caused by the drug “exacerbating existing heart conditions, particularly in men with blood-pressure problems,” many may be the result of “unfit men overexerting themselves.”

According to Dr. John Griffin, former editor of the medical journal Adverse Drug Reactions, the true death figures could be up to 10 times higher than government records show since previous “research has shown that only one in ten adverse drug reactions is reported. That means in the case of Viagra the real number of deaths may 1,000.”

In the U.S., newsinferno.com recently reported a federal lawsuit has been filed by James Thompson in the United States District Court for the Southern District of Texas seeking monetary damages for the loss of vision allegedly caused by the use of Viagra.

Mr. Thompson also seeks class- action certification on behalf of all other men injured by the drug. The lawsuit charges that Pfizer failed to warn the public that taking Viagra could cause blindness.

The FDA has disclosed that, since 1998, it has received some 43 reports of non-arteritic anterior ischemic optic neuropathy (NAION), a type of irreversible blindness, in men taking impotence drugs (38 involving Viagra, 4 for Cialis, and 1 for Levitra). NAION restricts the flow of oxygenated blood to the optic nerve.

To be sure, NAION is a very rare condition and the FDA was quick to point out that a definite link between the drugs and the condition has not been established. Yet, the possibility that such a serious side-effect exists was enough to raise the issue of whether the FDA should require a warning these drugs to carry a warning with respect to NAION.

Pfizer has taken the position that its drug does not cause NAION and that a class-action is inappropriate. The company claims that NAION shares a number of common risk factors with ED, including high blood pressure, diabetes, and high cholesterol.

Pfizer (Viagra) said it was considering a label change while Eli Lilly (Cialis) had already added a reference to the reports of NAION. GlaxoSmithKline (Levitra) had not made any public Statement on the matter.

On July 8, the FDA approved updated labeling for Cialis, Levitra, and Viagra to reflect a small number of post-marketing reports of sudden vision loss, attributed to NAION.

The FDA advised patients to stop taking these medicines, and call a doctor or healthcare provider immediately if they experience sudden or decreased vision loss in one or both eyes.

Further, patients taking or considering taking these products should inform their health care professionals if they have ever had severe loss of vision, which might reflect a prior episode of NAION. Such patients are at an increased risk of developing NAION again.

The FDA stated that: “At this time, it is not possible to determine whether these oral medicines for erectile dysfunction were the cause of the loss of eyesight or whether the problem is related to other factors such as high blood pressure or diabetes, or to a combination of these problems.” The manufactures contend their drugs are safe and not the cause of these problems.

In a release which followed on the heels of a July 8 announcement by the FDA that it was approving updated labeling for Viagra, Cialis, and Levitra to reflect the possible link between these ED medications and sudden vision loss, Health Canada issued a similar Advisory.

This entry was posted in Health Concerns. Bookmark the permalink.


© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.